Blizzard, Southern Rosebud
- When
- March 28, 12:00 PM MST to March 29, 9:00 PM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
A powerful Spring upper level low slowly moved across Central Wyoming and Southeast Montana during a 48 hour period . As a result, a heavy, prolonged precipitation event occurred.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A powerful Spring upper level low slowly moved across Central Wyoming and Southeast Montana during a 48 hour period . As a result, a heavy, prolonged precipitation event occurred. The precipitation started as rain but quickly changed over to snow. The snow became heavy at times with snowfall rates of one to two inches per hour. In addition to the heavy snow, very strong northwest winds of 25 to 40 mph created blizzard conditions across portions of Southern and Southeastern Montana. Zero to near zero visibilities were common as a result of the combined heavy snow and strong winds. |The following are the many reports that were received from this major Spring blizzard: 13 inches in Biddle (2 day liquid equivalent 1.42 inches), 12 inches 14N Albion(snow total from the afternoon of the 29th through 8am on the 30th), 17 inches in Lame Deer, 24 inches with 3 foot drifts in Lodge Grass, 24 inches 1N Busby with drifts to 3 feet, 36 inches 1N Busby with cattle dying, 7 inches in Forsyth, 10 inches in Colstrip, 12 inches in Volborg(2 day liquid equivalent 1.76 inches), 10 inches 44S Ekalaka, 12 inches in Fort Smith, 6 inches 8NNE Powderville, 8 inches 8SW Biddle, 12 inches in Colstrip, 8 inches in Albion(2 day liquid equivalent 1.92 inches), 8 inches at the Billings Airport (new daily record snowfall), 8 inches 10N Bridger, 11 inches Billings West End(8 to 11 inches reported on Rimrock Road), 8 inches 2SE Park City (5 to 8 inches with numerous 2-3 foot drifts, significant and numerous drifting across many area roads).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 28, 10:34 AM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1134 AM MDT WED MAR 28 2007
.SHORT TERM...VALID FOR TDY AND THU...
...LATE MORNING UPDATED TO UPGRADE EASTERN ZONES TO WINTER STORM
WARNING. THIS WILL GO THROUGH THURSDAY NIGHT.
STORM STARTING UP PRETTY GOOD THIS MORNING...FLY IN THE OINTMENT
STARTING TO SHOW UP WITH 12Z NAM THOUGH WITH NORTHWEST EXTENT OF
HEAVY SNOW. LATEST OBSERVATIONS SHOWING HEAVY SNOW ALREADY IN
SHERIDAN COUNTY WITH 5 INCHES SO FAR IN STORY AND GROUND WHITE
WITH HEAVY SNOW IN SHERIDAN. NAM CONTINUES TO POUND THIS
AREA. HAVE TWEAKED SNOW ACCUMULATIONS UP A BIT FOR 50 INCHES IN
BIG HORNS AND ONE TO TWO FEET IN BIG HORN FOOTHILLS...WITH HEAVY
SNOW ALREADY GOING WILL START BLIZZARD WARNING EARLIER THERE. HIGHWAY
191 ALSO CLOSED FROM HARLOWTON NORTH TO EDDIES CORNER WITH SNOW
AND BLOWING SNOW THERE. THIS COVERED PRETTY WELL IN CURRENT
FORECAST BUT WILL BEEF UP WORDING IN SNOW ADVISORY THERE AS WELL.
STILL WAITING FOR GFS TO SEE HOW IT IS HANDLING NORTHWEST EXTENT
OF MOISTURE. NAM SUGGESTING BILLINGS WILL BE JUST ON DRY SIDE OF
THE HEAVIEST SNOW...BUT KEEPS HARDIN IN THE FOOT PLUS SNOW...AT
THIS TIMES LOOKS TO BE A MATTER OF 50 TO 70 MILES FOR CUT OFF OF
THE HEAVY SNOW. RASCH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
UPPER LOW...WHILE FILLING...LINGERS OVER THE AREA FRIDAY BEFORE
FINALLY BEING KICKED INTO THE PLAINS BY SATURDAY. WITH AGREEMENT
AMONG THE GFS/ECMWF/UKMET/CANADIAN HAVE RAISED POPS ACROSS THE
AREA FRIDAY...AND HAVE LOWERED TEMPS AS WELL. MAY SEE SOME SNOW
ACCUMULATION PERSIST THROUGH FRIDAY. WAS TEMPTED TO REMOVE MENTION
OF PCPN ACROSS THE PLAINS SATURDAY AS THERE IS A CONSENSUS OF
SHORTWAVE RIDGING BY THEN...BUT AS MODELS HAVE STRUGGLED WITH THE
UPPER LOW AND NEXT PACIFIC TROF WILL KEEP LOW POPS GOING FOR NOW.
BUT IT DOES APPEAR OUR STORM WILL FINALLY BE OUT OF THE PICTURE BY
THEN. TEMPS VERY TRICKY ON SATURDAY AS WE MAY BE DEALING WITH LOTS
OF SNOW COVER AND MAXED-OUT ALBEDO...SO HAVE STAYED BELOW GUIDANCE
DESPITE DOWNSLOPING AND 850MB TEMPS RETURNING TO WELL ABOVE ZERO.
AT THIS POINT AM THINKING HIGHS IN THE 40S.
COOLER PATTERN RE-ESTABLISHES ITSELF FOR THE SUNDAY-TUESDAY PERIOD
AS COOLER CANADIAN AIR SAGS SOUTH WITH SUNDAY FROPA AND LINGERS
ALONG THE FRONT RANGE THEREAFTER. SERIES OF PACIFIC DISTURBANCES
MAY RESULT IN ENHANCED PERIODS OF FRONTOGENESIS...SO HAVE KEPT
WITH BROADBRUSHED POPS THROUGH THE PERIOD. HAVE RAISED POPS A BIT
IN UPSLOPE AREAS FROM BIL TO THE WEST AND SOUTH SUNDAY NIGHT
THROUGH MONDAY NIGHT AS THIS MAY BE THE MOST FAVORED TIME FOR
PCPN...PER THE GFS AND ECMWF. WITH 850MB TEMPS FALLING TO BELOW
ZERO WE MAY BE TALKING ABOUT MORE SNOW. HAVE LOWERED EXPECTED
HIGHS EACH OF THESE DAYS...AND HAVE AGAIN STAYED A BIT BELOW
GUIDANCE BOTH DUE TO POTENTIAL SNOW COVER AND AS TEMPS ARE TRENDED
TOWARD CLIMO VALUES WHICH ARE NOW IN THE 50S. HIGHS GENERALLY IN
THE 40S SHOULD SUFFICE EACH OF THESE DAYS.
JKL
&&
.AVIATION...
MAJOR STORM SYSTEM TO IMPACT REGION TODAY THROUGH AT LEAST
THURSDAY. IFR TO LIFR CONDITIONS WILL PREVAIL OVER AREAS FROM
KSHR TO KBIL TODAY INTO TONIGHT. MVFR TO IFR CONDITIONS EXPECTED
WEST OF KBIL. MVFR IN THE KMLS REGION WILL DETERIORATE TO IFR
LATER TODAY. MOUNTAINS WILL BE OBSCURED THE NEXT COUPLE OF DAYS
...THOUGH IMPROVING WEST OF KBIL TOMORROW. TESAR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 035 026/035 024/039 028/048 031/047 030/045 027/045
+/S +9/S 73/S 22/W 22/W 32/W 22/O
LVM 033 019/040 019/040 029/047 029/046 026/044 023/046
8/S 85/O 43/S 22/W 33/W 33/W 23/O
HDN 039 027/033 022/039 026/049 029/049 028/045 026/046
+/O ++/S 73/S 22/W 32/W 32/W 22/O
MLS 043 028/035 025/039 028/048 030/050 030/048 027/047
+/O ++/S 83/S 22/W 22/W 22/W 22/O
4BQ 039 029/033 023/038 027/049 031/050 030/046 028/047
+/O ++/S 84/S 22/W 22/W 22/W 22/O
BHK 047 029/031 023/037 027/045 029/047 029/045 027/043
+/R ++/S 83/S 22/W 22/W 22/W 22/O
SHR 033 028/031 020/039 026/047 029/048 027/045 025/046
+/S ++/S 64/S 21/B 32/W 32/W 23/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 6 PM MDT THURSDAY FOR ZONES
28-29-40-42-63>65.
WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6
PM MDT THURSDAY FOR ZONES 30-31-34-35-39-41-56-57-66.
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MDT FRIDAY FOR ZONES 32-33-36-37.
BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR ZONES
38-58.
HEAVY SNOW WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR
ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6
PM MDT THURSDAY FOR ZONE 98.
BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR ZONE
99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 453 AM MDT WED MAR 28 2007 MTZ028>042-056>058-063>068-WYZ098-099-291100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 453 AM MDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL BEGIN IMPACTING THE AREA TODAY BRINGING POTENTIAL FOR HEAVY SNOW WITH ACCUMULATIONS BY THURSDAY MORNING OF 8 TO 18 INCHES POSSIBLE WITH ACCUMULATIONS UP TO 3 FEET FOR THE MOUNTAINS. STRONG WINDS ASSOCIATED WITH THE STORM WILL CAUSE AREAS OF REDUCED VISIBILITIES WITH BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE THURSDAY AND FRIDAY WITH TOTAL ACCUMULATIONS OF 12 TO 30 INCHES POSSIBLE FOR LOWER ELEVATIONS AND 2 TO 4 FEET FOR THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1122 AM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 5 E MOLT 45.87N 108.83W
03/27/2007 YELLOWSTONE MT PUBLIC
MOBILE HOME DETROYED. PORCH ROOF BLOWN OFF. SMALL WOODEN
SHED BLOWN OVER.
&&
TOMFThe national radar mosaic for the moment the first event began.
4 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20614, 20615, 20623, 20617, 20618, 20620.